Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 97, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 10, 2017, 2:48 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2017, 2:48 AM EST (07:48 UTC)
- Expired
- Nov 10, 2017, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
801 WHUS73 KAPX 100748 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 248 AM EST FRI NOV 10 2017 LMZ323-342-344>346-101500- /O.CAN.KAPX.GL.W.0025.000000T0000Z-171110T1000Z/ /O.NEW.KAPX.SC.Y.0097.171110T0748Z-171110T1500Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 248 AM EST FRI NOV 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. THE GALE WARNING HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345>349-101500- /O.CAN.KAPX.GL.W.0025.000000T0000Z-171110T1000Z/ /O.NEW.KAPX.SC.Y.0097.171110T0748Z-171110T1500Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 248 AM EST FRI NOV 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. THE GALE WARNING HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LSZ321-322-101500- /O.CAN.KAPX.GL.W.0025.000000T0000Z-171110T1000Z/ /O.NEW.KAPX.SC.Y.0097.171110T0748Z-171110T1500Z/ WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY- 248 AM EST FRI NOV 10 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. THE GALE WARNING HAS BEEN CANCELLED. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LMZ341-100900- /O.CAN.KAPX.SC.Y.0096.000000T0000Z-171110T1500Z/ SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- 248 AM EST FRI NOV 10 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 10, 2:41 AM EST, 7 minutes earlier.
Area forecast discussion, Nov 10, 2:41 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
241 AM EST Fri Nov 10 2017
.NEAR TERM...(Today through Tonight)
Issued at 239 AM EST Fri Nov 10 2017
...Lake snows diminish this morning...
High impact weather potential...Still some travel impacts this
morning as lake snows come to an end.
Pattern synopsis/forecast...Lake effect snow showers continue at
this early hour, albeit in a slowly weakening state as expansive
area of unseasonably cold producing high pressure builds into the
region. Passage of surface trough overnight has brought about a
rapidly veering flow pattern in the ever shrinking convective
boundary layer, helping focus better snows further west with time.
Still some decent snows, with radar estimates of near one inch per
hour snowfall rates in the remaining better banding features. Skies
have started to scour out across some inland areas and between
bands, allowing temperatures to tank into the upper single digits
lower teens. Good news is winds have steadily subsided, although
wind chills still remain in the single digits...both above and below
zero.
Pattern remains progressive, allowing high pressure to build
directly overhead by later today, and then off to the east of the
region tonight. Next much more subtle shortwave trough approaches
the Upper Mississippi Valley region by Saturday morning, helping
strengthen southerly flow and bringing our next round of wintry
precipitation, perhaps by early Saturday morning.
Primary forecast concerns/challenges: Headline management with
ending of lake snows this morning and timing of that next round of
much lighter wintry precipitation late tonight/early Saturday.
Details: Flow looks to be nearly due north by sunrise, focusing most
persistent snow showers into the Grand Traverse Bay region. Loss of
synoptic moisture contribution and the lowering of the convective
boundary layer are swift, continuing the downward trend in snow
intensities. Still could see another inch or so near and south of
Grand Traverse Bay, so in no hurry to end inherited headlines for
those areas that run through 10 am. All other headlines should come
down by sunrise. Winds further veer to east through the day, punting
any lingering snow shower activity into Lake Michigan and well west
of the snow belts of eastern upper. Very dry conditions and
maintenance of a more northerly flow should also end the lake snows
coming off Lake Huron. Sunshine will increase as lake processes end,
with much of the area becoming mostly sunny heading through this
afternoon. Now, despite this sun, temperatures will only recover
into the 20s, which is nearly 20 degrees below normal for this time
of year!
Dry conditions prevail through most of tonight, although high and mid
level clouds will be on the increase as warm air advection processes
ramp up ahead of the next wave. Moisture may get just deep enough
toward sunrise to start to produce a bit of light snow across
eastern upper and perhaps the northwest lower coastline. May also
see just a bit of lake enhancement into far western Mackinac County
as seeder-feeder processes develop and southerly flow continues. Not
looking like a big deal, and expect any accumulations to remain
under an inch. May see temperatures drop rather substantially this
evening if skies can remain clear long enough. Increasing cloud
cover and strengthening southerly winds will result in "warming"
temperatures through the overnight.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 239 AM EST Fri Nov 10 2017
...More mixed precipitation for the weekend...
High Impact Weather Potential: Some accumulating snow possible later
Saturday night...perhaps transitioning to drizzle/freezing drizzle
early Sunday.
Pattern Forecast: Current troughing across the Great Lakes will
gradually be replaced by a more zonal pattern for the upcoming
weekend; however, two Pacific originated shortwave are expected to
race across the northern tier of the country into the region later
Saturday into Sunday. ~1038mb surface high pressure situated across
southwest Ontario/northern Minnesota is expected to drift east across
the Great Lakes through the Friday before gradually shifting across
the East Coast Saturday. As a result, southerly winds and warm air
advection will increase across the area along with the passage of
aforementioned shortwave Saturday (best forcing remains to our
north) and a stronger wave on Sunday (likely to pass by to our
south, but perhaps not by much).
Primary Forecast Concerns/Challenges: Challenging forecast in terms
of p-type through the weekend with mixed precip issues possible.
Warm air advection will be underway across northern Michigan Friday
night as the lead shortwave is progged to be sliding across the far
northern Plains. Isentropic ascent ahead of this wave is expected to
spread an area of precip into northern Wisconsin and western Upper
Michigan Friday night...perhaps making it as far east as extreme
northwest Lower into eastern Upper very early Saturday morning.
However, the better chances for precip across the area will more
likely arrive later Saturday morning into the afternoon hours.
Precipitation may be enhanced at times across portions of western
Mackinac County throughout the day by south-southwest flow over Lake
Michigan.
Interesting to note some rather substantial guidance changes over
the past 12 hours with a more phased solution to the aforementioned
mid level waves and a progged uptick in moisture on many of the
10/00z runs vs. their 09/18z counterparts. The NAM/GEM/GFS all
suggesting on the order of 0.20-0.40" of QPF later Saturday into
Saturday night with the ECMWF being the outlier - holding course
with little in the way of significant synoptic precipitation.
Hesitant to make wholesale changes to the forecast after run-to-run
and model inconsistency; however, p-type remains in question with
ongoing warm air advection and a potential lack of deep layer
moisture through the column. Expectation is for mostly snow at the
onset with increasing temperatures warm enough to transition things
over to more liquid along the Lake Michigan shoreline & over
portions of the U.P. Potential still remains for drizzle and/or
freezing drizzle in areas where snow tapers off due to limited
moisture above -10 C.
Threat for lingering precip continues into early Sunday and again
with the potential for some freezing drizzle, especially across
inland locations where temperatures are likely to hover near or just
below freezing and forecast soundings suggest a lack of moisture to
the -10 C isotherm. Worth keeping an eye on the Saturday afternoon
through early Sunday time frame as the potential for another shot of
accumulating snow and areas of freezing drizzle may cause headaches
on the roads. Sunday afternoon high temps gradually climbing a
couple more degrees...varying from the mid-upper 30s across the
forecast area.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 239 AM EST Fri Nov 10 2017
High impact weather potential: Minimal.
Quiet weather is expected across the majority of northern Michigan
Sunday night through the start of next week as high pressure drifts
atop the region. A mid-week cold front attendant to low pressure
passing through James Bay will be the primary focus for
precipitation chances later Tuesday into early Wednesday. At this
point, precipitation is expected to fall as all liquid, but worth
monitoring as timing of the cold front and best precipitation
chances is far from set in stone.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM EST Thu Nov 9 2017
Lake effect snow showers continue, as arctic air streams across
the Great Lakes on nw winds. Variable conditions will continue
for much of tonight, with SHSN at times at all sites. BLSN will be
diminishing quickly overnight as winds decrease. Those winds will
also become more northerly tonight, eventually pushing SHSN out
of PLN. Snow showers will diminish across the entire area Friday,
as high pressure moves into MI.
Nw winds will be quite gusty early tonight, then weaken while
veering to the n, ne, and e overnight into Friday.
&&
.MARINE...
Issued at 239 AM EST Fri Nov 10 2017
Wind speeds will subside rapidly today as high pressure
builds overhead. Break won't last long, however, as winds pick up
out of the south tonight, with gusty south winds expected to
continue through Saturday. Another round of small craft advisories
will likely be needed for most nearshore waters during this period.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 AM EST this morning for MIZ015-
032-033.
WINTER WEATHER ADVISORY until 10 AM EST this morning for MIZ020-
025-026-031.
WINTER STORM WARNING until 7 AM EST this morning for MIZ008-019-
021-027.
LH...SMALL CRAFT ADVISORY until 10 AM EST this morning for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 10 AM EST this morning for LMZ323-342-
344>346.
LS...SMALL CRAFT ADVISORY until 10 AM EST this morning for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...MBHazardous weather outlook, Nov 9, 10:47 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Gaylord MI 1047 PM EST Thu Nov 9 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-101200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1047 PM EST Thu Nov 9 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Snow showers, heavy at times, will impact eastern Upper and much of northern Lower Michigan tonight. Falling snow, combined with gusty northwest winds and resultant blowing snow, will reduce visibilities to less than half a mile at times. Falling temperatures will result in icy road conditions. Poor driving conditions are expected tonight across much of eastern Upper Michigan, and parts of northern Lower Michigan. See ongoing advisories and warnings for additional details. Gale force wind gusts are expected across the northern Great Lakes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some periods of freezing drizzle may develop across northern Michigan at any time from Saturday afternoon through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:08 PM EST | Small Craft Advisory | APX | 5 hr | |
| Nov 10, 10:54 AM EST | Gale Watch | APX | 5 hr | |
| Nov 10, 3:48 PM EST | Gale Warning | APX | 24 hr | |
| Nov 10, 3:48 PM EST | Small Craft Advisory | APX | 37 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.